Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 9, 2018, 1:27 PM EST for 18 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 9, 2018, 10:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2018, 1:27 PM EST (18:27 UTC)
- In effect from
- Nov 9, 2018, 10:00 PM EST
- Expired
- Nov 10, 2018, 1:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
All 21 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 613 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WWUS71 KRNK 091827 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 127 PM EST Fri Nov 9 2018 ...Strong gusty northwest winds overnight into part of Saturday... .A strong shot of cold air behind a cold front will lead to an increase in northwest winds and gusts overnight tonight across the southern Blue Ridge and the Interstate 81 corridor south of Roanoke. Strongest winds are expected tonight into late Saturday morning. While still breezy, wind gusts are expected to subside below Advisory levels early Saturday afternoon as high pressure continues to nose in from the west. NCZ001-002-018-VAZ009-012>017-022-100400- /O.NEW.KRNK.WI.Y.0019.181110T0300Z-181110T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 127 PM EST Fri Nov 9 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 10 PM this evening to 1 PM EST Saturday. * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Northwest winds and gusts will increase late tonight. Strongest winds and gusts expected to be occurring after midnight until late Saturday morning. Wind gusts expected to subside below Advisory levels early Saturday afternoon. * Impacts...Scattered tree and powerline damage. Difficult travel for high profile vehicles, especially Interstate 81 south of Roanoke, and on Interstate 77 in Wythe County to the North Carolina/Virginia border. * Locations...The New River Valley, parts of the Mountain Empire, and the southern Blue Ridge from Roanoke to Watauga Counties. * Hazards...Strong, gusty northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ Loconto
4 follow-up statements
799 WWUS71 KRNK 100256 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 956 PM EST Fri Nov 9 2018 ...Strong gusty northwest winds overnight into Saturday... .A surge of colder air with bring stronger wind gust to the Blue Ridge and adjacent valleys late tonight into Saturday.A NCZ001-002-018-VAZ009-012>017-022-101100- /O.CON.KRNK.WI.Y.0019.181110T0300Z-181110T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 956 PM EST Fri Nov 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest gusts expected between 3am and 10am. * Impacts...Isolated tree damage and power outages. Difficult travel for high profile vehicles, especially Interstate 81 south of Roanoke, and Interstate 77 in Wythe County to the North Carolina/Virginia border. * Locations...The New River Valley, parts of the Mountain Empire, and the southern Blue Ridge from Roanoke to Watauga Counties. * Hazards...Strong, gusty northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
005 WWUS71 KRNK 100755 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 255 AM EST Sat Nov 10 2018 ...Strong gusty northwest winds today... .A strong shot of cold air behind a cold front will lead gusty northwest winds across the region especially along the southern Blue Ridge. While still breezy, wind gusts are expected to subside below Advisory levels early this afternoon as high pressure continues to nose in from the west. VAZ010-011-018>020-101600- /O.EXA.KRNK.WI.Y.0019.000000T0000Z-181110T1800Z/ Bland-Giles-Craig-Alleghany VA-Bath- Including the cities of Bland, Pearisburg, New Castle, Clifton Forge, Covington, and Hot Springs 255 AM EST Sat Nov 10 2018 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect until 1 PM EST this afternoon. * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest gusts expected between 3am and 10am. * Impacts...Isolated tree damage and power outages. Difficult travel for high profile vehicles. * Locations...The Alleghany highlands, along with Bland and Giles Counties. * Hazards...Strong, gusty northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ NCZ001-002-018-VAZ009-012>017-022-101600- /O.CON.KRNK.WI.Y.0019.000000T0000Z-181110T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 255 AM EST Sat Nov 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest gusts until 10am this morning. * Impacts...Isolated tree damage and power outages. Difficult travel for high profile vehicles, especially Interstate 81 south of Roanoke, and Interstate 77 in Wythe County to the North Carolina/Virginia border. * Locations...The New River Valley, parts of the Mountain Empire, and the southern Blue Ridge from Roanoke to Watauga Counties. * Hazards...Strong, gusty northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
333 WWUS71 KRNK 101519 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1019 AM EST Sat Nov 10 2018 ...Strong gusty northwest winds today... .Winds will remain gusty behind an exiting cold front, but the strongest of the gusts are now over. While still breezy, wind gusts are expected to subside below Advisory levels early this afternoon as high pressure continues to nose in from the west. NCZ001-002-018-VAZ009>020-022-101800- /O.CON.KRNK.WI.Y.0019.000000T0000Z-181110T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, and Salem 1019 AM EST Sat Nov 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * Winds...Northwest 15 to 25 mph with gusts up to 46 mph. * Timing...We are now past the time of the strongest gusts * Impacts...Isolated tree damage and power outages. Difficult travel for high profile vehicles. * Locations...The Alleghany highlands, along with Bland and Giles Counties. * Hazards...Strong, gusty northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
811 WWUS71 KRNK 101804 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 104 PM EST Sat Nov 10 2018 ...Winds will continue to weaken this afternoon... .As high pressure builds into the region, wind speeds and gusts will trend weaker this afternoon. By sunset, calm or light and variable winds are expected. NCZ001-002-018-VAZ009>020-022-101915- /O.EXP.KRNK.WI.Y.0019.000000T0000Z-181110T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, and Salem 104 PM EST Sat Nov 10 2018 ...WIND ADVISORY HAS EXPIRED... While winds will still be a bit gusty this afternoon, the very gusty conditions of late last night and early this morning are not expected. Speeds will trend weaker with light and variable or calm conditions expected after sunset. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 9, 12:59 PM EST, 28 minutes earlier.
Area forecast discussion, Nov 9, 12:59 PM EST, 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1259 PM EST Fri Nov 9 2018 .SYNOPSIS... A strong cold front will approach from the west today, sweeping through the area this evening. High pressure will settle across the region for the weekend, but wet weather is expected to return by Monday as an area of low pressure moves northeast along the Atlantic coast. && .NEAR TERM /THROUGH TONIGHT/... As of 1005 AM EST Friday... For this update, I've adjusted PoPs toward Categorical earlier mainly from Henry/Patrick Counties, the foothills of NC and into the remainder of our southwestern counties. This is largely based on regional radar mosaic which shows steady rains approaching or have already overspread. Timing still pretty much looks on pace with steady rains in most areas likely by early afternoon. Morning soundings show some elevated instability to the tune of MUCAPEs on the order of 200 J/kg or less, this instability residing above stable wedge and inversion revealed to be around 750-800 mb. It's not certain we'll realize this elevated instability at least from the Blue Ridge westward, but do think the chances are marginally greater for that into the Piedmont and Southside. So I've also added mention of slight chance thunder (essentially amounting to rumbles) across these areas starting mid- afternoon when high- res guidance shows simulated reflectivites > 35 dbZ and SPC's 00z HREF shows MUCAPEs in the 300 J/kg range. Hourly rainfall rates into eastern Tennessee have been notable...Knoxville had recently seen 0.30" between 8 and 9 AM. Did nudge QPF up as well across central and eastern areas - including the token few hundreths to a tenth which have already fallen, total amounts should range from a half to nearly an inch. No changes to temps which will not climb all that much today given cloud cover and expected rains. Previous discussion from 500 AM follows... Shortwave trough currently moving through the central Plains will become absorbed within the base of an amplifying northern-stream trough and continue through the OH Valley before reaching the Mid-Atlantic region this evening. A quasi-stationary front extends from south TX through the Gulf coastal area, then eastward to off the GA coast. The primary cyclone is forecast to evolve over the OH Valley and Great Lakes today in association with the amplifying northern-stream trough, while secondary cyclogenesis is forecast along the east end of the quasi-stationary front which is forecast to lift north along the Mid-Atlantic coast. In between these two features, the forecast area will remain wedged within a cool stable airmass, lift with respect to rain production taking place above the stable layer. In other words all precip production today will be mainly from isentropic lift over the cool dome/wedge culminating with a period of moderate to heavier rain associated with the positive vorticity advection from the digging Ohio Valley trough this afternoon. The attendant cold front associated with the digging northern stream trough is progged to cross the mountains during the late afternoon, then move east of the Blue ridge during the evening. For today, expect periods of rain across the entire forecast area, amounts ranging from a quarter /0.25/ to three quarters /0.75/ of an inch. Upwards of an inch is possible along the western slopes of the Appalachians from the WV highlands to the Cumberland Plateau. Passage of the front will be quite noticeable, winds shifting to the northwest, a trajectory that will bring a finger of cold/winterlike air to the region. Not that anyone has taken great notice, but for the last week or so, temperatures from the northern Rockies into the upper mid west have been rather frigid. Temperatures across the northern Plains this morning were in the single digits and teens. It is a piece of this airmass that will be advected into our region this weekend, not as extreme as the Northern Plains, but respectably colder than what we have been dealing with. As the cold air rushes into the area tonight it will be a race to see if the moisture moves out quick enough before the environmental column cools enough to support snow. At the very least there will likely be a transition from rain to snow in the highlands of WV...and flurries as far downstream as the Blue Ridge. The only accumulations we are forecasting attm are for western Greenbrier and the ridge peaks of western VA and the High Country of northwest North Carolina where a coating is possible after midnight tonight. BUFKIT sounding profiles suggest the moisture becomes very shallow after midnight with cloud tops of no more than 4000 feet AGL, and this should limit snow amounts due to the shallow cloud depth. Never the less, 850 temps plunge to near minus 10 deg C, so any cloud element will turn into ice. The wind and wind chill will also become a factor tonight and early Saturday. Most areas in the western CWA should at least see breezy conditions with gusts at times up to 30 mph. However, 850 mb jet maximizes to near 50 mph near the Blue Ridge overnight which should support higher gusts at least through the southern Blue Ridge from Watauga County through Roanoke starting late evening (10PM time frame) and continue into early Saturday morning. Since wind advisory gusts are possible within this area, will highlight this potential in the Hazardous Weather Outlook. With temperatures dropping into the 20s across the higher elevations west of the Blue Ridge, wind chill factors at these higher elevations will likely dip into the single digits. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 300 AM EST Friday... Upper trough over the Great Lakes will become negatively tilted over the Northeast CONUS Saturday before becoming vertically stacked over eastern Quebec and Labrador Sunday. Gusty northwest winds and lingering snow showers will continue Saturday morning. Healthy pressure rises occur on Saturday as a 45 to 50 knot 850 mb jet rotates northeast across the region. High temperatures on Saturday should range from the lower 30s in the mountains to near 50 degrees in the piedmont. Cold, dry high pressure settles overhead Saturday night with good radiational cooling. 850 mb temperatures should be sub-zero around minus 2 to minus 4 C. Time to turn on the heat and get winter gear with low temperatures from the upper teens in the western mountains and the New River Valley to the mid 20s in the piedmont. Deep synoptic scale trough will develop over the central United States Sunday. Starting out at the surface with high pressure centered over Virginia Sunday morning. Then, the high center slides east Sunday night. A southwest flow and warm air advection expected Sunday into Sunday night. High temperatures Sunday will moderate to the mid 40s in the west to near 50 degrees in the east. Sunday remain dry with low temperatures from the upper 20s in the northwest mountains to the lower 30s in the piedmont. Confidence is high on the cooler weather pattern ahead. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 AM EST Friday... Deep synoptic scale trough continues over the central United States Monday. Spread in solutions between the models gets larger and larger after Monday night. Southwest flow and warm air advection expected Monday. Moisture slowly spread northeast across the region Monday. Allowed light pops of snow and rain to creep into southwest mountains Monday morning similar to GFS. then increase pops to good chance and likely Monday afternoon. A cold front will approach on Tuesday and moves through Tuesday night. There is the chance for rain and snow showers on Tuesday with the frontal boundary, then upslope snow showers in the western mountains Tuesday night. It will take until late Tuesday night to clear out the upslope clouds/showers on the western slopes of the central Appalachians. This will result in 850MB temperatures in the minus 6 to minus 10 range. Air mass moderates Wednesday and Wednesday night. High pressure builds in for Wednesday and slide south Thursday. Another cold front approach from the west on Friday. Confidence is below average during the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 100 PM EST Friday... Widespread rains associated with an approaching strong cold front have indeed overspread the TAFs with 3 to 6 SM visby being common, though at times producing IFR conditions. Rain will continue to overspread the TAFs with MVFR- IFR ceilings/visbys through about 22-00z west to east leading to poor/degraded flying conditions, along with ridges being obstructed by clouds. Winds pre-frontal will continue from the east/southeast 3-6 kts, though with gusts to 20 kts at Bluefield. Passage of the cold front will cause ceilings to improve rather rapidly to OVC VFR within and just east of the Blue Ridge and steady rains shifting into eastern VA. Strong cold air advection behind the front will cause lingering upslope rain showers embedded in MVFR/IFR stratocu to mix with/change to upslope -SHSN at potentially MVFR visbys across Bluefield and in the highlands of southeast WV. Unrestricted snow showers/flurries to Blacksburg down to Boone. Shouldn't see any aviation operational impact other than reduced visbys. Snow showers and MVFR ceilings in the western mountains trend VFR areawide early Saturday. A northwest wind surge is expected as well in the cold advection around midnight, with sustained winds 15-18 kts and gusts 30-38 kts at Blacksburg and Roanoke into Saturday. Should also see development of mountain wave lee clouds and related turbulence within the Blue Ridge. Gusts to 20-25 kts developing in the Piedmont very late in the 18z TAF period. Extended Discussion... Wind gusts will gradually subside into the mid/late afternoon hours Saturday. Cold high pressure and VFR conditions are expected Saturday night into Sunday. Clouds and light precipitation will be on the increase again during the day Monday associated with a southern stream system approaching the south. Expect an increase in sub-VFR conditions as the day progresses, especially during the late afternoon, with sub-VFR continuing into Tuesday as the storm system moves overhead in addition to widespread rain. Low freezing levels are forecast for Monday/Tuesday, so icing may become an issue. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AL/PM SHORT TERM...KK LONG TERM...AMS/KK AVIATION...AL/PM
Hazardous weather outlook, Nov 9, 5:21 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 521 AM EST Fri Nov 9 2018 NCZ003>006-019-020-VAZ032>035-043>047-058-059-101030- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 521 AM EST Fri Nov 9 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-101030- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 521 AM EST Fri Nov 9 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong wind gusts are possible tonight behind the passage of a cold front. Wind chills for elevations above 3500 feet may dip into the single digits by early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.